Follow
Share
Find Care & Housing
You asked "Does a Fentanyl patch indicate that the end is near?"

NO, a Fentanyl patch does NOT indicate that the end is near, it often means that the person is probably having difficulty swallowing the Morphine or is not receiving all of the Morphine into their blood stream or that the Morphine is not lasting long enough between doses and some other pain medication is needed instead or in conjunction with the Morphine. Some doctors will use the Fentanyl patch to help keep a somewhat steadier amount of pain medication in the person's blood stream.

Fentanyl patches work better on people with some fat than on people who are thin and have very little fat.

I have a friend in her 60s who is highly allergic (goes into Anaphylactic Shock and has difficulty breathing) to NSAIDS such as Aspirin, Advil, Motrin, Volteran, etc. and cannot take any of these medications for her arthritis and fibromyalgia. Because there are so few drugs that she can take, she is using a Fentanyl patch with Hydrocodone for "breakthrough" pain. (And, Yes, the doctor has tried Lyrica-pregabalin and other drugs, but my friend experienced side effects from many of these drugs.)

Premature babies are given tiny doses of Fentanyl for pain while they are in the NICU-Neonatal ICU. Doctors use Fentanyl during procedures and Dentists sometimes give Fentanyl intravenously while removing teeth and inserting dental implants.

ITRR, you are correct that not everything can be filtered out. I only stated what the pharmaceutical company recommended should be done with the used Fentanyl patches. My friend puts her used patches in the garbage bags of used cat litter and disposes the bags in the garbage can.

Sydney, you need to talk to your Hospice nurse and your doctor for more information so that you know why the Fentanyl is being ordered and how to apply and take the patches off properly and safely.
Helpful Answer (0)
Reply to DeeAnna
Report

As AlvaDeer stated, do NOT use the patch if Hospice has not shown you how to use them.

Here are 2 websites that you can go to and read about the fentanyl patch. 

https://medlineplus.gov/druginfo/meds/a601202.html

https://www.mayoclinic.org/drugs-supplements/fentanyl-transdermal-route/proper-use/drg-20068152

Wear gloves when you change the patch so that you do not get any of the medication on you if you are putting the patch on someone else. Wash your hands thoroughly after applying the patch and throw the used patch into the TOILET and flush it away. DO NOT put the patch in the garbage can—there will always be medication in the patch and some addicts know how to get the remaining medication out of the patch after it is used. Fentanyl can be deadly to children and pets if they chew on the patch.

The doctor has to write a NEW order each time the medication has to be refilled. It cannot be automatically refilled—check with Hospice regarding how to refill the prescription.

The medication in the patch lasts for 72 hours so the patch needs to be changed every 72 hours. The level of pain relief will be lower at the beginning and ending of the 72 hours and higher at the 30-40 hour period. ⇗ ⇔⇔⇘  The person wearing the patch (?your Mom?) might need Morphine drops occasionally when the fentanyl is at its lowest concentration in the blood.

If a patch falls off or is pulled off, DO NOT put that patch back on.  Put a NEW patch on and notify the doctor and Hospice that you had to put a new patch on. 

You can use Tegaderm over the patch to keep it in place if the patch has a tendency to fall off. (But do not put the Tegaderm in the toilet as it does not dissolve.) You need to put the patch on a fatty part of the body.

This is some basic information. Talk to the Hospice for more detailed information and have them demonstrate how to use the Fentanyl patch. The medication is very, very strong in very, very small doses so be extremely careful that you store the patches where no one can get them but you and be extremely careful when you put the patch on and take the patch off.
Helpful Answer (2)
Reply to DeeAnna
Report
Isthisrealyreal Sep 22, 2020
Flushing medications is dangerous to our water supply, not everything can be filtered out.

Putting the patches in toilet paper and the bathroom trash is usually sufficient, unless you live with someone that will be looking for a fix.
(0)
Report
See 1 more reply
Whomever gives you these patches will be VERY CLEAR with you what areas not to touch and how to apply them. These will be explained to you very clearly by hospice. Or SHOULD be. If Hospice doesn't speak with you about the fentanyl patches you should not use them until they do. Tell them this is the first time you are using them and that you are uncomfortable not receiving information about them.
Basically the important thing you need to know is that you do not touch the surface that goes against the patient's skin. The medication in on this patch and it will give excellent pain relief. It is important that you understand all medications you are given or are being given, both morphine and fentanyl as well as any other. Tell Hospice to give you a briefing on these patches.
Helpful Answer (4)
Reply to AlvaDeer
Report

Ask a Question
Subscribe to
Our Newsletter